Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Albany, NY

August 3, 2000Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2000, 5:43 PM EDT for Berkshire County, Massachusetts. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 5:43 PM EDT (21:43 UTC)
Expired
Aug 3, 2000, 6:30 PM EDT
In force
47 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:00 PM EDTThunderstorm WindLenox, MA
Aug 3, 6:25 PM EDTThunderstorm WindCheshire, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 032142
SVRALB
MAC003-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
543 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM JUST WEST OF PITTSFIELD...MOVING EmAST AT 20    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTSFIELD AT 550 PM
  CHESHIRE AT 600 PM EDT
  EAST WINDSOR AND 5 MILES SOUTH OF SAVOY AT 615 PM EDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT THU AUG 3 2000

DISC...SVR WX WATCH TIL 5PM SO FAR.

.SHORT TERM...CDFNT ALNG E LK ONT...SYR...ERI LN. PRE FRONT TROF AND
UNSTABL AMAS PROD TRW ACRS FCA...PRIM E SXTNS ATTM. WITH FRNT MVNG
SE INTO UNSTABL AMAS ADDITNAL STORMS WL FORM INTO EVNG. PRIMARY UPR
LVL SPRT RMNS N OF RGN AS CUT OFF LOW MVS E THEN NE ACRS QUE. LTL
IF ANY UVM ASSOC WITH THIS FEATURE AFFCTS RGN. CDFNT MVS TO MID HUD
VLY AND BERK CO BY 06Z AND TO THE CST BY 12Z.. THEN STALLING TO CAPE
COD...DELMARVA...W NC LINE. NGM  IS SOMEWHAT FASTER W/SYSTM...BUT
THREAST OF SHRA IS OVE MST OF FCA N & W OF ALB BY 06Z AND MRNG IN
SE. MUCH LESS HUMID AIR COVERS RGN BY 12Z.

.LONG TERM...FRNT STALLS SUF ENOUGH TO OUR S ALLOWG RGN TO HV DRY WX
FRI INTO SUN. (A DRY SUNNY WEEKEND ???). HI PRES BUILDS INTO GRT LKS
RGN AND NEW ENG. BY EFP SUN HI PRES HS MVD TO CST BUT AMAS RMNS DRY
ACRS RGN AT LEAST ERLY SUN...WRM AMAS STRMNG NE INTO MID ATLNTIC
STATES AND MAY RCH RGN BY EVE SUN.

.ALY...NY ERN...SEVERE THUNDERSTORM AND FLOOD WATCHS TIL 5PM EXCP
       HERK CO.
       VT EXTRM SRN...SEVERE THUNDERSTORM AND FLOOD WATCHES WATCH
       TIL 5PM
       MA EXTRM WRN...SEVERE THUNDERSTORM AND FLOOD WATCHES TIL 5PM
       CT NW...NONE.

SNYDER

In the hours before

Local storm report, Aug 3, 1:00 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
100 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    STILLWATER                NY   .75 INCH HAIL
08/03/00   SARATOGA                       DIME SIZE HAIL

1220 PM    COVEVILLE                 NY   WIND DAMAGE
08/03/00   SARATOGA                       WIRES AND LIMBS DOWN

1240 PM    TROY                      NY   .75 INCH HAIL
08/03/00   RENSSELAER                     DIME SIZE HAIL AT TROY

NNNN
KOLECI
Local storm report, Aug 3, 1:12 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    STILLWATER                NY   .75 INCH HAIL
08/03/00   SARATOGA                       DIME SIZE HAIL

1220 PM    COVEVILLE                 NY   WIND DAMAGE
08/03/00   SARATOGA                       WIRES AND LIMBS DOWN

1220 PM    CLIFTON PARK              NY   WIND DAMAGE
08/03/00   SARATOGA                       TREES DOWN

1240 PM    TROY                      NY   .75 INCH HAIL
08/03/00   RENSSELAER                     DIME SIZE HAIL AT TROY

NNNN
KOLECI
Local storm report, Aug 3, 2:03 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
203 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    STILLWATER                NY   .75 INCH HAIL
08/03/00   SARATOGA                       DIME SIZE HAIL

1220 PM    COVEVILLE                 NY   WIND DAMAGE
08/03/00   SARATOGA                       WIRES AND LIMBS DOWN

1220 PM    CLIFTON PARK              NY   WIND DAMAGE
08/03/00   SARATOGA                       TREES DOWN

1240 PM    TROY                      NY   .75 INCH HAIL
08/03/00   RENSSELAER                     DIME SIZE HAIL AT TROY

0130 PM    BENNINGTON                VT   WIND DAMAGE
08/03/00   BENNINGTON                     NUMEROUS REPORTS OF
                                          TREES DOWN

NNNN
KOLECI
Local storm report, Aug 3, 2:32 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    STILLWATER                NY   .75 INCH HAIL
08/03/00   SARATOGA                       DIME SIZE HAIL

1220 PM    COVEVILLE                 NY   WIND DAMAGE
08/03/00   SARATOGA                       WIRES AND LIMBS DOWN

1220 PM    CLIFTON PARK              NY   WIND DAMAGE
08/03/00   SARATOGA                       TREES DOWN

1240 PM    TROY                      NY   .75 INCH HAIL
08/03/00   RENSSELAER                     DIME SIZE HAIL AT TROY

0130 PM    BENNINGTON                VT   WIND DAMAGE
08/03/00   BENNINGTON                     NUMEROUS REPORTS OF TREES
                                          DOWN

0205 PM    NASSAU                    NY   WIND DAMAGE
08/03/00   RENSSELAER                     NUMEROUS TREES DOWN

NNNN
Local storm report, Aug 3, 4:08 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    STILLWATER                NY   .75 INCH HAIL
08/03/00   SARATOGA                       DIME SIZE HAIL

1220 PM    COVEVILLE                 NY   WIND DAMAGE
08/03/00   SARATOGA                       WIRES AND LIMBS DOWN

1220 PM    CLIFTON PARK              NY   WIND DAMAGE
08/03/00   SARATOGA                       TREES DOWN

1240 PM    TROY                      NY   .75 INCH HAIL
08/03/00   RENSSELAER                     DIME SIZE HAIL AT TROY

1250 PM    EAST GREENBUSH            NY   WIND DAMAGE
08/03/00   RENSSELAER                     TREES DOWN.

0130 PM    BENNINGTON                VT   WIND DAMAGE
08/03/00   BENNINGTON                     NUMEROUS REPORTS OF TREES
                                          DOWN

0205 PM    NASSAU                    NY   WIND DAMAGE
08/03/00   RENSSELAER                     NUMEROUS TREES DOWN

0210 PM    CASTLETON ON HUDSON       NY   WIND DAMAGE
08/03/00   RENSSELAER                     TREES AND WIRES DOWN ON
                                          RIDGES AND HILLTOPS.
Local storm report, Aug 3, 5:24 PM EDT, 19 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP B
0523PM     THU AUG 03 2000
1 0000001 000
BMAL WLSR APTS
03936    FILE 28   SP MALONE  NY1160100                      AUG 03-00
TO       APB

ROAD CLOSING

FRANKLIN COUNTY RT 1 T/FT. COVINGTON WILL BE CLOSED FROM INTERSECTION AT
ST RT-37 SOUTH TO FOSTER ROAD DUE TO DOWNED POWER LINES AND UTILITY POLES
ACROSS ROADWAY AND RAILROAD TRACKS - ROAD EXPECTED TO BE CLOSED UNTIL APPROX
12 AM 08/04/00

ALTERNATE ROUTES WILL BE CR 42 TO FOSTER RD TO CR 1.

AUTH Z/SGT MARY H DUPELL
OPER - PRIMEAU,CLYTIS C               1723N

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:35 PM EDTFlash Flood WarningALYBerkshire115 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.